Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 45, NWS Elko, NV

August 14, 2015Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 14, 2015, 2:52 PM PDT for Elko County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2015, 2:52 PM PDT (21:52 UTC)
Expired
Aug 14, 2015, 3:30 PM PDT
In force
38 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Salt Lake City radar (KMTX), 166 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WUUS55 KLKN 142152
SVRLKN
NVC007-142230-
/O.NEW.KLKN.SV.W.0045.150814T2152Z-150814T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
252 PM PDT FRI AUG 14 2015

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ELKO COUNTY IN NORTHEASTERN NEVADA...

* UNTIL 330 PM PDT

* AT 251 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF CONTACT...
  AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CONTACT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4170 11406 4145 11475 4158 11493 4194 11461
      4181 11404 4171 11404
TIME...MOT...LOC 2151Z 241DEG 29KT 4168 11454 

$$

LW
2 follow-up statements
711 
WWUS55 KLKN 142211
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
311 PM PDT FRI AUG 14 2015

NVC007-142230-
/O.CON.KLKN.SV.W.0045.000000T0000Z-150814T2230Z/
ELKO NV-
311 PM PDT FRI AUG 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR NORTHEASTERN ELKO COUNTY...

AT 310 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 18 MILES SOUTHEAST OF JACKPOT...MOVING
NORTHEAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN ELKO COUNTY...NORTHEAST OF JACKPOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4176 11404 4165 11439 4182 11465 4193 11458
      4181 11404
TIME...MOT...LOC 2210Z 241DEG 29KT 4183 11439 

$$

LW
505 
WWUS55 KLKN 142230
SVSLKN

SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 329 PM PDT 
FRI AUG 14 2015

NVC007-142239-
/O.EXP.KLKN.SV.W.0045.000000T0000Z-150814T2230Z/
ELKO NV-
330 PM PDT FRI AUG 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKO COUNTY WILL
EXPIRE AT 330 PM PDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND 
IS MOVING INTO UTAH AND IDAHO. THEREFORE THE WARNING WILL BE ALLOWED 
TO EXPIRE.

LAT...LON 4176 11404 4165 11439 4182 11465 4193 11458
      4181 11404
TIME...MOT...LOC 2227Z 241DEG 29KT 4183 11439 

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:07 PM PDT, 45 minutes earlier.

Area forecast discussion, Aug 14, 2:07 PM PDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
207 PM PDT FRI AUG 14 2015

.SYNOPSIS...MONSOON MOISTURE WILL FIRE ANOTHER ROUND CONVECTION
TODAY BEFORE DRIER AIR ADVECTS IN AND PROVIDE MORE TRANQUIL
WEATHER FOR THE WEEKEND. COOLER TEMPS EXPECTED NEXT WEEK AS A
COLD FRONT PASSES THROUGH ON TUESDAY.

&&

.SHORT TERM...THIS AFTERNOON THROUGH SUNDAY. A 572DM 500MB LOW
CENTERED OVER THE ORGAN COASTLINE IS BEGINNING TO ADVECT A MUCH
DRIER AIRMASS EASTWARD INTO WESTERN NV. AHEAD OF IT...OVER
EASTERN 1/2 OF OUR CWA..A SUBTROPICAL AIRMASS REMAINS IN PLACE
WITH UPPER 40S AND LOWER 50S DEWPTS FAIRLY COMMON. WITH THE POLAR
JET STREAM (90+KT JET MAX) MOVING INTO WESTERN NV...EXPECT FAIRLY
ROBUST CONVECTION (RADAR ALREADY SHOWS THIS) EAST OF LINE FROM
BATTLE MTN TO TONOPAH. WITH DECENT EFFECTIVE BULK SHEAR... SURFACE
BASED CAPE...AND SFC/3KM HELICITY...ISOLATED STRONG TO SVR TS ARE
POSSIBLE ESPECIALLY ACROSS EXTREME NORTHEASTERN NV THROUGH THE
EARLY EVENING HOURS. HEAVY RAIN POTENTIAL LOOKS LIMITED GIVEN AN
INCREASE IN STORM MOTION; HOWEVER...CLOSER TO THE NV/UT BORDER
WHERE STORM MOTION IS SLIGHTLY LESS...THIS THREAT STILL REMAINS.
BY TONIGHT...AS THE 500MB LOW FILLS AND LIFTS NE INTO
WASHINGTON..THE DRY LINE WILL PUSH INTO EASTERN NV...ENDING THE
THREAT CONVECTION FAIRLY QUICKLY WITH ONLY REDEVELOPMENT TOMORROW
IN WHITE PINE COUNTY AND POSSIBLY NORTHEASTERN NYE COUNTY. BY
SUNDAY...WEAK WESTERLY FLOW ALOFT WILL CONTINUE TO KEEP THE CWA
DRY.

AS FOR WINDS... ENTIRE CWA WILL EXPERIENCE WINDY CONDITIONS TODAY
WITH POPULATION CENTERS HITTING 25-30KT GUSTS. WINDS RELAX ON
SATURDAY WITH EXCEPTION OF NORTHEASTERN NYE AND WHITE PINE
COUNTIES WHERE THE DRIER AIR MASS WILL STILL BE PUSHING THROUGH.
WINDS FOR THE ENTIRE AREA REMAIN FAIRLY LIGHT ON SUNDAY.

AS FOR TEMPS...WITH SOUTHWESTERLY WINDS...EXPECT WARM CONDITIONS
TODAY (90S) WITH A SLIGHT DROP IN HIGH TEMPS TOMORROW. NEAR
AVERAGE HIGH TEMPS EXPECTED ON SUNDAY. OVERNIGHT LOWS WILL RETURN
TO MORE AVERAGE VALUES SATURDAY AND SUNDAY MORNINGS.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. WILL HOLD ONTO THE
NOTION OF A DRY FORECAST DURING THIS PERIOD. THE MODELS ARE PRETTY
MUCH IN AGREEMENT THROUGH WEDNESDAY MORNING...A LITTLE BETTER THAN
MODEL RUNS OF 24 HOURS AGO. HOWEVER THERE WERE SOME NOTABLE PATTERN
DIFFERENCES ON THE LATEST RUN.

SUNDAY NIGHT THROUGH WEDNESDAY MORNING. A RIDGE OF HIGH PRESSURE
CENTERED SOUTH OF LAS VEGAS WILL BE IMPACTED AND FURTHER FLATTENED BY
AN INCOMING TROUGH DROPPING DOWN FROM NORTHWEST CANADA. THIS TROUGH
IS PERCEIVED TO BE A LITTLE FURTHER WEST ON THE ECMWF MODEL RUN AND
COULD POSSIBLY GENERATE SOME HIGH ELEVATION PRECIPITATION TO THE
MOUNTAINS AS IT QUICKLY CLIPS NORTHEAST ELKO COUNTY MONDAY NIGHT.
HOWEVER AS MENTIONED EARLIER...WILL LEAVE DRY FOR NOW SINCE THE RISK
IS MINIMAL AT THIS TIME.

WEDNESDAY AFTERNOON THROUGH FRIDAY. AS A PACIFIC RIDGE TRIES TO GAIN
A FOOTHOLD...THE UPPER LEVEL PATTERN OVER THE GREAT BASIN IS ELUDING
CONSISTENT MODEL RESOLVE AT THIS TIME. THE LKN CWA COULD BE UNDER
A WEAK RIDGE OR A MILD TROUGH. EITHER WAY IT APPEARS DRY AND WOULD
MAINLY MEAN THE DIFFERENCE IN TEMPERATURES IN THE 80S OR KICKING
BACK UP INTO THE 90S.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR KWMC KEKO KELY AND KTPH
THROUGH SATURDAY AFTERNOON. TODAY...SHOWERS AND THUNDERSTORMS WILL
BE STRONGEST EAST OF A LINE RUNNING FROM NEAR EUREKA THROUGH
ELKO...THUS IMPACTS ARE EXPECTED AT KEKO AND KELY. STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND SMALL HAIL COULD RESULT FROM THE
STRONGEST STORMS. SATURDAY...THUNDERSTORM COVERAGE WILL BE MUCH
REDUCED HOWEVER KELY MAY BE IMPACTED IN THE AFTERNOON.

&&

.FIRE WEATHER...MAIN CONCERN FOR THE NEAR TERM IS CONVECTION IN
469...EASTERN 454 AND 457. STORM MOTION IS EXPECTED AT OR ABOVE
20KTS IN THESE AREAS SO WETTING RAIN POTENTIAL IS PRETTY LOW...IN
ADDITION TO DRIER AIR ADVECTING IN FROM THE WEST. THUNDERSTORMS
OVER 470 AND 455 SHOULD REMAIN WET. THE OTHER AREA OF CONCERN IS A
HOLD OVER THREAT IN 468 GIVEN THE LIGHTNING COVERAGE
YESTERDAY...ALTHOUGH THE FUELS ARE DEEMED NOT CRITICAL. ALL AREAS
WILL EXPERIENCE GUSTY WINDS TODAY WITH GUSTS AT THE HIGHEST PEAKS
EXCEEDING 40KT AT TIMES. RH VALUES DROP QUICKLY IN WESTERN AREAS
AS THE ABOVE MENTION DRIER ADVECTS IN. THUNDERSTORM COVERAGE IS
ONLY EXPECTED IN 455 TOMORROW AND ISOLATED AT THAT.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

85/92/92/85

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:27 PM PDTSpecial Weather StatementLKN33 min
Aug 13, 6:00 PM PDTSpecial Weather StatementLKN30 min
Aug 13, 6:05 PM PDTSpecial Weather StatementLKN40 min
Aug 13, 6:09 PM PDTSpecial Weather StatementLKNLander51 min
Aug 13, 6:31 PM PDTSpecial Weather StatementLKN29 min
Aug 13, 6:44 PM PDTSpecial Weather StatementLKNElko46 min
Aug 13, 7:05 PM PDTSevere Thunderstorm WarningLKNElko26 min
Aug 13, 7:06 PM PDTSpecial Weather StatementLKNElko39 min
Aug 13, 7:25 PM PDTSpecial Weather StatementLKNElko50 min
Aug 13, 7:44 PM PDTSpecial Weather StatementLKN31 min
Aug 13, 7:55 PM PDTSpecial Weather StatementLKN50 min
Aug 13, 8:12 PM PDTSpecial Weather StatementLKN33 min
Aug 13, 8:15 PM PDTSpecial Weather StatementLKN45 min
Aug 13, 10:12 PM PDTSpecial Weather StatementLKNLander33 min
Aug 14, 3:02 PM PDTSpecial Weather StatementLKN28 min
Aug 14, 3:19 PM PDTSpecial Weather StatementLKNElko26 min
Aug 14, 3:41 PM PDTSpecial Weather StatementLKN34 min
Aug 14, 4:01 PM PDTAreal Flood AdvisoryLKNElko, Eureka3 hr
Aug 14, 4:08 PM PDTSpecial Weather StatementLKN67 min
Aug 14, 4:12 PM PDTSpecial Weather StatementLKN63 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.